Maine, 2020Tornadoes in Maine, July 11, 2020
July 11, 2020 · NWS GYX · 2 events in 2 counties and zones
A thunderstorm developed in an environment of modest instability and high low level shear in the wake of the remnants of Tropical Storm Fay. The storm gained low level rotation and eventually dropped a tornado in Hiram which moved into the town of Sebago before dissipating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed in an environment of modest instability and high low level shear in the wake of the remnants of Tropical Storm Fay. The storm gained low level rotation and eventually dropped a tornado in Hiram which moved into the town of Sebago before dissipating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 11, 11:43 AM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 11, 11:43 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1243 PM EDT Sat Jul 11 2020
.SYNOPSIS...
Rain bands from the remnants of Tropical Storm Fay will continue
moving northward through the area through morning. More impacts
are expected from locally dense fog as a very humid air mass
remains in place across the region. It will remain warm and
muggy this afternoon, which will lead to afternoon showers and
thunderstorms especially across western areas and the higher
terrain. Another trough will cross the region Monday, with
another round of showers and thunderstorms possible.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...
Most recent update is to raise heat advisories for southern New
Hampshire. Apparent temperatures will reach the mid to upper 90s
this afternoon.
Dense fog advisories have been allowed to expire as visibilities
continue to rise. Areas of fog to continue in the Midcoast
region into early this afternoon.
Have updated the forecast based on current conditions and
latest set of mesoscale models. Plenty of low clouds and patchy
fog continues this morning, stabilizing the atmosphere and
limiting any chance for convective showers.
Ridging will continue aloft into the early afternoon hours.
Thereafter, a trough will approach from the west as the
atmosphere destabilizes in a deeply rich tropical airmass.
Scattered showers are expected to develop as well as
thunderstorms as CAPE values rapidly increase. Strong gusty
winds and locally heavy downpours may occur in a few of the
storms.
Continuing to monitor upslope rainfall in the White Mountains as
precipitation enhancement is occurring along the SSE facing
higher terrain. The upper reaches of the Saco near Bartlett will
continue to rise today.
Minor adjustments made to temperatures and dew points for this
afternoon.
Prev Disc...
710 AM...This update better times the band of precip moving
thru the CWA this morning, and adjusts POPS thru the day based
on the latest HRRR, which has done quite a good Job with rain
overnight. Vsby came up briefly at spots after the rain did some
mixing, but it settle back down to 1/2 mile or less in the
dense fog adv, so that remains up thru 9 AM.
Previously...Remnants of TC Fay located in vcnty of KPOU at
07Z, and tracking NNE. System will track across Lk Champlain and
east of Montreal thru today. Rain band associated with Fay are
continuing to cross our CWA attm, and heaviest rainfall is
likely to occur with this outer most band that should cross the
remainder of the CWA /nrn NH and west and central ME/ thru
around 12Z. could see some heavy downpours, and decent rainfall
rates, but only for short periods, so threat of any flash
flooding is low, but non-zero. Once the bands move out,as they
have in srn NH, should see just some spotty showers thru mid-
morning. Also, dense fog adv for the mid-coast and cAsco Bay
region will hold thru 9 AM, although SHRA may help to break it
up at times likely to return given the high moisture levels.
Some clearing likely in central and srn NH, and well as SW ME,
and this will allow temps in these areas to rise well into the
80s, this afternoon. And with Tds in the low 70s will see heat
inidices rise into the low 90s, and may briefly touch the mid
90s in the KMHT-KASH corridor. Holding off on Heat adv because
of uncertainty based on clearing, but it will likely be a very
hot and humid day in srn NH and interior SW ME.
One more issue to deal with this afternoon is the approaching
500 MB trough that trapped Fay to our west will approach, and
we'll see 500 MB height falls and cooling temps as sfc
instability increases, will see convection develop to our S and
W, and probably over NH. Will have to watch for potential
strong or severe storms that could produce gusty winds, and
heavy rain.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Any SHRA/TSRA should wind down this evening, and will likely see
yet another with fog and low clouds as flow stays onshore. Lows
once again will generally be in the mid 60s to low 70s.
On Sunday , flow actually shifts to SW behind the trough, and
Tds may fall off a little but it will be hot with highs in the
mid 80s to around 90. Some sct convection is again possible but
will be more likely in the mtns.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The forecast looks to have two distinct wx patterns that will
evolve.
The first will be coming to an end at the very beginning of the
period...as a more unsettled pattern breaks early in the week
with a couple trof passages. The second will set up as ridging
builds back into the region and heat and humidity try to return.
On Mon a trof will swing negatively tilted thru New England.
Current timing favors the afternoon hours...well positioned to
arrive during peak instability. The question will be how much
warmth/moisture can return ahead of it and how far N it makes
it. At least a portion of the forecast area is expected to have
modest theta-e lapse rates and ample shear in place. I would not
be surprised to see a couple stronger storms over Srn NH or SWrn
ME if forecasts hold onto this timing.
The main trof axis swings thru the area Tue. More showers and
storms are possible with that feature...though instability is
forecast to be weaker.
In its wake upper ridging will build back in. SW flow aloft will
allow the heat and humidity to start surging back to the NE.
Current global model guidance favors the upper heights remaining
rather flat thru New England...so while heat may try to nose in
there is not a strong signal for it to blast thru well to the N.
However it would not take much change from the model guidance to
open us up for more favorable delivery of hot wx. More or less
it looks like summer for the foreseeable future after the first
half of the week.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term...Well, this morning will be a repeat of Friday
morning, with lingering fog and low clouds along the coast
Should see some brief improvement to VFR this afternoon. But low
clouds and fog return late today. Winds should shift to SW on
Sunday allowing for a return to VFR earlier and lasting through
the day.
Long Term...Overall expect VFR conditions to prevail. Trof will
swing thru the area Mon with SHRA/TSRA expected along and ahead
of it. Local IFR conditions are possible in the heaviest
convection. At this time looking like Srn NH terminals towards
SWrn ME has the best chance for these.
&&
.MARINE...
Short Term...Wind gusts to 25 kt and seas to around 5 or 6 ft
will persist through Sunday.
Long Term...Lingering 5 ft seas N of Cape Elizabeth will
gradually diminish Sun night into Mon. Given the hot and humid
air that will be positioned just S of the waters...we will have
to watch for onshore flow development that may act to bring
marine fog/stratus back over the coastal waters at times.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Heat Advisory until 6 PM EDT this evening for NHZ007>013-015.
MARINE...Small Craft Advisory until 5 PM EDT Sunday for ANZ150>154.
&&
Cannon/Casey
Hazardous weather outlook, Jul 11, 2:15 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
315 PM EDT Sat Jul 11 2020
NHZ007>013-015-121915-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
315 PM EDT Sat Jul 11 2020
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
A few thunderstorms through this evening may contain strong gusty
winds and locally heavy downpours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ023>028-NHZ014-121915-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
315 PM EDT Sat Jul 11 2020
This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
There is a moderate risk of rip currents today as a southeast swell
moves into area beaches.
A few thunderstorms may contain locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There will be a moderate risk of rip currents again Sunday as
southeast swells build into beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NHZ001>006-121915-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-
315 PM EDT Sat Jul 11 2020
This Hazardous Weather Outlook is for northern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
A few thunderstorms this afternoon and evening may contain strong
gusty winds and locally heavy downpours.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007>009-012>014-018>022-033-121915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-
315 PM EDT Sat Jul 11 2020
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine and western Maine.
.DAY ONE...This Afternoon and Tonight.
A few thunderstorms may contain locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-121915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
315 PM EDT Sat Jul 11 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 11, 12:34 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
134 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HEAVY RAIN BINGHAM 45.06N 69.88W
07/11/2020 M1.80 INCH SOMERSET ME TRAINED SPOTTER
&&
HATSpecial weather statement, Jul 11, 2:05 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Gray ME
305 PM EDT Sat Jul 11 2020
MEZ012-018-019-033-NHZ006-111930-
Southern Oxford-Interior Cumberland Highlands-Interior York-Central
Interior Cumberland-Southern Carroll-
305 PM EDT Sat Jul 11 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN YORK...SOUTH CENTRAL
OXFORD AND NORTHWESTERN CUMBERLAND COUNTIES...
At 304 PM EDT, a strong thunderstorm was located over Hiram, or 12
miles southeast of Fryeburg, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bridgton, Fryeburg, Naples, Hiram, Cornish, Casco, Harrison,
Brownfield, Freedom, Denmark, Sebago, Baldwin, Sweden, Porter and
Parsonsfield.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4376 7085 4385 7101 4413 7082 4396 7052
TIME...MOT...LOC 1904Z 217DEG 31KT 4387 7085
Hanes
Tornado, Oxford
- When
- July 11, 2:31 PM EST to 2:33 PM EST
- Where
- Oxford County, 2.28 mi ENE of East Hiram to 2.37 mi ENE of East Hiram
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 100 yd
- Continued into
- Cumberland, Me (GYX)
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.895, -70.759
Eyewitnesses, including video footage, saw the tornado form near|or over a small island along the western side of Barker Pond. The tornado|briefly dropped down on Barker Pond on the Oxford County side of the |line before it quickly crossed into Cumberland County. A number|of softwood trees were snapped or uprooted on the east side of the|lake at the end of Barker Pond Road. The tornado continued|northeastward to Hogfat Hill Road where winds downed a willow tree and|an oak tree. From there the tornado continued north and east with|video footage showing it crossing Browns Pond with further damage,|including uprooted and snapped softwoods on Hancock Pond Road and|Rt. 107 near Peabody Pond Road. The tornado continued northeastward|with additional tree damage along Peabody Pond Road. Along with|the tree damage a building lost a tin roof at the end of Peabody|Pond Road. Eyewitnesses described spray from the pond as the|tornadic winds reached the western shore of Peabody Pond. The|tornado dissipated over the pond with no damage witnessed farther|downstream. The mix of uprooted and snapped softwood trees along|with a few uprooted hardwood trees support a maximum wind speed of|80 mph.
Tornado, Cumberland
- When
- July 11, 2:33 PM EST to 2:43 PM EST
- Where
- Cumberland County, 1.8 mi NW of Convene to 1.34 mi E of Hillside
- Rating
- EF0
- Path length
- 4.77 mi
- Path width
- 100 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.897, -70.758
Eyewitnesses, including video footage, saw the tornado form near|or over a small island along the western side of Barker Pond. A number|of softwood trees were snapped or uprooted on the east side of the|lake at the end of Barker Pond Road. The tornado continued|northeastward to Hogfat Hill Road where winds downed a willow tree and|an oak tree. From there the tornado continued north and east with|video footage showing it crossing Browns Pond with further damage,|including uprooted and snapped softwoods on Hancock Pond Road and|Rt. 107 near Peabody Pond Road. The tornado continued northeastward|with additional tree damage along Peabody Pond Road. Along with|the tree damage a building lost a tin roof at the end of Peabody|Pond Road. Eyewitnesses described spray from the pond as the|tornadic winds reached the western shore of Peabody Pond. The|tornado dissipated over the pond with no damage witnessed farther|downstream. The mix of uprooted and snapped softwood trees along|with a few uprooted hardwood trees support a maximum wind speed of|80 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 11, 2020$7.1 million · 2.5 in hail · 67 events
- Tornado and Hail in Oklahoma, July 11 to 12, 2020$8.0 million · EF0 · 61 events
- Hail and Damaging Winds in Oklahoma, July 11, 2020$443,000 · 2 in hail · 63 events
- Tornado and Hail in Minnesota, July 11, 2020$1.9 million · EF0 · 27 events
- Hail and Damaging Wind in Minnesota, July 11, 2020$2.1 million · 2.5 in hail · 11 events
- Marine Strong Wind in Lake Erie, July 11, 2020$1.0 million · 1 event
- Flood and Hail in Indiana, July 11 to 12, 2020$125,000 · 1.25 in hail · 44 events
- Wildfire in Washington, July 11 to 13, 2020$520,000 · 1 event
- Hail and Damaging Winds in Iowa, July 11, 20202.75 in hail · 83 events
- Damaging Winds and Lightning Strike in Kentucky, July 11 to 12, 2020$200,000 · 55 kt wind · 15 events
- Dust Storm and Damaging Winds in Arizona, July 11, 2020$161,000 · 69 kt wind · 6 events
- Hail and Damaging Wind in Iowa, July 11, 2020$165,000 · 1.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912084, 994379.